Dear Dr. Heller,
My Sister-in-law is concerned that: 1. She may have to stop breast feeding her daughter after taking Zoloft. 2. She can’t take another drug (I don’t know the name but has a similar effect as Valium) which was prescribed in concert with a Prozac or a Zoloft prescription which accelerated her recovery from previous crises events and still breast feed. (The second drug was Xanax) She appears to me to be at a crisis stage where in her own words “she can’t take anymore”. As you can imagine, the family reaction is mixed from “Get over it” to “If I could just be there to hold her”. My Mother-in-law has similar problems and is on medication and I’m sure my wife at times has concerns of her own. We’ve counseled her to talk to her pediatrician but in any case she should understand that her well being is more important to her daughter than the breast feeding.
Like all other medical problems, it comes down to risks against the benefits. There is no significant data regarding breast feeding when taking Zoloft. Zoloft is used for children 6 and older. Xanax has the high possibility of causing addiction in the baby as well as the mother. The consequences of depression and raging while breast feeding – or not breast feeding at all – also need to be taken into consideration. Maternal/infant bonding is a very, very important time. Prozac is considered safe during pregnancy, so it might be a reasonable alternative during breast feeding. In my experience, Prozac is more effective than Zoloft for most people as well.
Patient Sign In
Ask the Doctor
Dr. Heller will regularly answer questions regarding the Borderline Personality Disorder and other biological causes of unhappiness. Please search, look at the FAQ and the archives PRIOR to submitting a question.
Unfortunately, Dr. Heller is not able to answer every question, but will answer questions that can be helpful to many readers. Please be concise. Long questions cannot be answered.
Please email your question to Dr. Heller at: BUaskDoc@Yahoo.com